Management of Tramadol Withdrawal in Neonates
Tramadol is one of the popular medications that is now an alternative for narcotic painkillers. This is due to the potency and the low addiction potential of the medication. But, this is not guaranteed if the person is taking Tramadol for a prolonged period of time. Even when the drug is carelessly used there is a chance of dependence as well as withdrawal symptoms.
Some doctors would suggest low dosage strength of Tramadol to women who are pregnant or lactating believing it might be safe for them. But, according to a research, when a woman takes this medication at this phase she is at risk of passing the traces of ingredients to the fetus or child. In a case of the fetus, after it is born there are chances that it would suffer from withdrawal symptoms. Neonates are nothing but newborn babies whose age is less than one month. Reports indicate that the babies would suffer from withdrawal symptoms caused by this medication until one month if it is not treated.
The risk is higher for the babies if the mother had abused Tramadol medication. A baby born at 34-week as well would show withdrawal symptoms within forty-eight hours. Some of the symptoms are jitteriness, abnormal muscular activity, seizures, and irritation. It is true that when a baby is born prematurely it is vulnerable to seizure. But, in these cases, the babies have found to respond well to those replacement medications. This indicates that these symptoms are due to Tramadol dependence.
How to manage withdrawal symptoms
- Treatment should start with the mother.
- In this phase, breastfeeding should be avoided till she is treated completely. Few tests have to be taken to get the proof that maternal system is well.
- The baby should be kept in the nursery for first few weeks. Clonidine is generally preferred for the babies depending upon the weight and the dosage is lowered to avoid withdrawal symptoms.
- The treatment span is for three weeks and the babies can be taken care at home after first two weeks.
Who are at risk of getting affected by withdrawal symptoms in neonatal phase?
Not all the babies whose mother is a Tramadol taker would develop withdrawal symptoms. The risks are very much high if the mother consumes the medication with the dosage strength more than 300mg Tramadol in a day.
- An underweight baby suffers from withdrawal symptoms compared to the ones which are incorrect weight.
- The risk is very much when the mother takes Tramadol for more than eight to twelve weeks of time.
In studies conducted on rats, the serum levels in the rats are 25mg/kg. This level cannot be reached through breastfeeding. But, when the baby is born with certain issues like liver cysts or severe renal dysfunction, then it is possible to reach this level. Hence, it would automatically lead to severe withdrawal symptoms.
To avoid such risks, it is important for a woman to consult with a healthcare professional before choosing to buy Tramadol medication when she is pregnant or nursing a baby. In most cases, a doctor would avoid prescribing this medication. But, when the benefits are higher compared to the risks then they would instruct you to take. Know about all the risks associated while taking Tramadol and then decide.